Iowa, 2002

Funnel Cloud in Iowa, August 4, 2002

August 4, 2002 · NWS ARX · 1 event in 1 county or zone

The public and law enforcement officials reported funnel clouds, none of which touched down.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

The public and law enforcement officials reported funnel clouds, none of which touched down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 4, 2:32 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 4, 2:32 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
332 PM CDT SUN AUG 4 2002

FORECAST PROBLEMS...CONVECTIVE CHANCES TONIGHT AND MONDAY WITH
PASSING FRONT...TEMPERATURES THEREAFTER.

CONVECTION OVERNIGHT BECAME MINIMAL DURING THE DAY AS LOW LEVEL
FORCING/MOISTURE TRANSPORT WEAKENED.  18Z SURFACE ANALYSIS SHOWS THE
COLD FRONT EXTENDING SOUTH OF A KAUW-KONA-KFRM LINE.  A WEAK MESO
LOW CONTINUES TO MOVE ALONG THE FRONT...LOCATED NEAR THE
MINNESOTA/WISCONSIN BORDER.  DURING THE DAY...CLOUDS HAVE BROKEN UP
ENOUGH TO PRODUCE CAPES AROUND 2500 J/KG.  THIS INSTABILITY ALONG
WITH THE LOCALIZED CONVERGENCE PROVIDED BY THE WEAK MESO LOW HAS
CAUSED CONVECTIVE DEVELOPMENT ALONG THE FRONT.

SEVERAL RUC RUNS THIS MORNING SHOWED THIS WOULD BE THE CASE...UNLIKE
THE ETA/AVN FORECASTS.  THEY /ETA AND AVN/ HAVE BEEN SEEMINGLY TOO
AGGRESSIVE WITH LAST NIGHTS REMNANTS FOR THE DAY TIME TODAY.  WITH
THAT SAID...THE 04/18Z ETA DOES CONTINUE THIS OVER AGGRESSIVE
TREND...BUT AT LEAST DOES SHOW THAT CONVECTION FOCUSED ALONG THE
FRONT IS A POSSIBILITY DURING THE EVENING.  THIS FINALLY AGREES WITH
THE THINKING OVER THE PAST FEW SHIFTS THAT THE FRONT IS MOVING
SLOWER THAN THE MODEL SOLUTIONS.  WILL CONTINUE THAT TREND...AND
WILL SLOW EXIT OF PRECIPITATION.  ALSO...ETA TIMEHEIGHT CROSS
SECTIONS SHOW DRIER AIR AND SUBSIDENCE MOVING INTO WISCONSIN
TONIGHT.  LOOKING AT SATELLITE IMAGERY AND CURRENT TRENDS...IT SEEMS
PLAUSIBLE THAT THE NORTHERN PORTION OF THE FORECAST AREA MAY CLEAR
OUT ENOUGH FOR SOME FOG...SO WILL ADD TO FORECAST DATABASE.

AS FAR AS SEVERE WEATHER GOES...THREAT IS LESS THAN PREVIOUS NIGHT
DUE TO WEAKER LOW LEVEL JET AND CAPE.  HEAVY RAINFALL POSSIBLE...BUT
PRECIPITATION AMOUNTS WILL BE LESS TONIGHT GIVEN THE WEAKER LOW
LEVEL JET AND FASTER PROPAGATION EXPECTED.  SOILS DOWN THERE HAVE
NOT BEEN WORKED OVER YET...SO THEY COULD TAKE A COUPLE INCHES OF
RAINFALL.  HOWEVER...NOT ENOUGH CONFIDENCE TO COMPLETELY BACK AWAY
FROM SUCH WORDING.  WILL BE CONSISTENT WITH PREVIOUS FORECAST AND
WILL REFRESH HYDROLOGIC OUTLOOK.

RELATIVELY STRONG SURFACE HIGH PRESSURE /1030 MB/ BUILDS INTO THE
REGION DURING THE EARLY PORTION OF THE WEEK AS OMEGA BLOCKING
PATTERN DEVELOPS...CENTERED OVER THE PLAINS STATES.  THIS WILL PUSH
THE FRONT SOUTH OF THE FORECAST AREA BY MONDAY EVENING.  THIS HIGH
WILL DOMINATE THE WEATHER THOUGH MID WEEK...UNTIL THE BLOCK BREAKS
DOWN AND MOVES EAST.  WHEN THIS HAPPENS...FORECAST AREA WILL BE
CENTERED UNDER THE POSITIVE ANOMALY ASSOCIATED WITH THE UPPER LEVEL
HIGH.  THIS WILL WARM UP THE REGION WELL INTO THE 80S.

A COLD FRONT WILL MOVE THROUGH THE REGION NEXT WEEKEND.  ENSEMBLE
MEAN OF 0.10 INCHES OF PRECIPITATION /EXPECTED VALUE/ SUGGESTS THE
BEST CHANCE OF RAINFALL IS SATURDAY WITH THE FRONT.  HOWEVER...GIVEN
THE TYPICAL POOR HANDLING OF DEGENERATING BLOCKS BY THE MEDIUM RANGE
MODELS...THINK THIS COULD BE A BIT SLOWER AS THEY ARE USUALLY BIASED
TO THE FAST SIDE.  WILL NOTE THIS IN LATER FORECASTS.

COORDINATED WITH MPX/MKX/DMX.

.LSE...NONE.

KRC

In the hours before

Special weather statement, Aug 4, 11:20 AM CST, 5 hours 45 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-050000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1220 PM CDT SUN AUG 4 2002

HAZARD - SCATTERED THUNDERSTORMS

TIMING - THIS AFTERNOON INTO TONIGHT.

LOCATION - SOUTHEAST MINNESOTA...WEST CENTRAL AND SOUTHWEST
WISCONSIN...AND NORTHEAST IOWA.

DISCUSSION - A COLD FRONT...LOCATED OVER SOUTHEAST MINNESOTA AND
CENTRAL WISCONSIN...WILL MOVE SLOWLY SOUTHEAST ACROSS THE AREA THIS
AFTERNOON AND TONIGHT. THIS COLD FRONT WILL ACT AS A TRIGGER FOR
SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND TONIGHT.
HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

SPOTTER INFORMATION - SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS
TIME.

BOYNE
Special weather statement, Aug 4, 1:07 PM CST, 3 hours 58 minutes before
IAZ009-MNZ094-095-042000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
207 PM CDT SUN AUG 4 2002

...COLD AIR FUNNELS HAVE BEEN REPORTED...

AT 207 PM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED COLD AIR
FUNNELS 3 MILES EAST OF TAOPI...OR ABOUT 21 MILES SOUTHEAST OF
AUSTIN...MOVING EAST AT 5 MPH.  ANOTHER REPORT WAS ALSO RECEIVED
NEAR THE TOWN OF ADAMS.

THESE TYPES OF FUNNEL CLOUDS NORMALLY DO NOT TOUCH THE GROUND. THEY
ARE CAUSED BY UNUSUALLY COLD AIR IN THE UPPER LEVELS OF THE
ATMOSPHERE AND ARE NOT ASSOCIATED WITH MAJOR TORNADIC STORMS. AS A
RESULT...THEY RARELY DO ANY DAMAGE AND LAST ONLY A FEW MINUTES.

HOWEVER...IF YOU LIVE IN OR NEAR LE ROY YOU SHOULD REMAIN ALERT AND
BE PREPARED TO MOVE TO A PLACE OF SAFETY IF A FUNNEL SHOULD APPROACH
THE GROUND.

BOYNE

The radar

The La Crosse radar (KARX), 104 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Howard

When
August 4, 5:05 PM CST to 5:10 PM CST
Where
Howard County, Chester
Reported by
LAW ENFORCEMENT
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311981.